Alert archive / North Carolina / Wind Advisories in 2008

Wind Advisory 1, NWS Raleigh, NC

February 10, 200824 counties in North Carolina

NWS Raleigh, NC issued this wind advisory at Feb 10, 2008, 10:30 AM EST for 24 counties in North Carolina. It took effect at Feb 10, 2008, 12:00 PM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2008, 10:30 AM EST (15:30 UTC)
In effect from
Feb 10, 2008, 12:00 PM EST
Expired
Feb 10, 2008, 9:00 PM EST
In force
9 hr
Issued by
NWS Raleigh, NC
All 24 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 56 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2457 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KRAH 101530
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
1030 AM EST SUN FEB 10 2008

...STRONG GUSTY WINDS WILL DEVELOP OVER CENTRAL NORTH CAROLINA
THIS AFTERNOON...

.A STRONG COLD FRONT WILL MOVE OFF THE BLUE RIDGE LATE THIS
MORNING... AND CROSS CENTRAL NORTH CAROLINA EARLY TO MID
AFTERNOON. STRONG WESTERLY WINDS WILL DEVELOP WITH THE STRONGEST
WINDS EXPECTED BETWEEN NOON AND SUNSET. 

NCZ007>011-021>028-038>041-043-073>076-083-084-102330-
/O.NEW.KRAH.WI.Y.0001.080210T1700Z-080211T0200Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-WILSON-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...WILSON...ALBEMARLE...TROY...SOUTHERN PINES...SANFORD...
WADESBORO...ROCKINGHAM
1030 AM EST SUN FEB 10 2008

...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM EST THIS EVENING. 

A STRONG COLD FRONT WILL MOVE OFF THE BLUE RIDGE AND ACROSS
CENTRAL NORTH CAROLINA THIS AFTERNOON. STRONG WESTERLY WINDS WILL
DEVELOP WITH THE FRONTAL PASSAGE. SUSTAINED WINDS OF 20 TO 30 MPH...
WITH WIND GUSTS BETWEEN 40 AND 50 MPH EXPECTED. THE STRONGEST
WINDS SHOULD OCCUR BETWEEN NOON AND SUNSET... WITH A GRADUAL
DECREASE IN WIND SPEED AND GUSTS BETWEEN SUNSET AND 900 PM.

WINDS THIS STRONG WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. THESE WINDS CAN ALSO BRING DOWN SOME
TREES... TREE LIMBS... AND CAUSE SCATTERED POWER OUTAGES. CAUTION
IS ADVISED IF DRIVING OR WALKING ALONG TREE LINED STREETS OR
ROADS.


$$

BADGETT/MWS
2 follow-up statements
000 
WWUS72 KRAH 110038
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
738 PM EST SUN FEB 10 2008

...STRONG GUSTY WINDS WILL GRADUALLY SUBSIDE  OVER CENTRAL NORTH
CAROLINA IN THE LATE EVENING HOURS...


NCZ007>011-021>028-038>041-043-073>076-083-084-110200-
/O.CON.KRAH.WI.Y.0001.000000T0000Z-080211T0200Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-WILSON-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...WILSON...ALBEMARLE...TROY...SOUTHERN PINES...SANFORD...
WADESBORO...ROCKINGHAM
738 PM EST SUN FEB 10 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING...

A STRONG COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST THROUGH
CENTRAL NORTH CAROLINA THIS EVENING. STRONG WESTERLY WINDS OF 15
TO 25 MPH...AND WIND GUSTS UP TO 40 MPH WILL GRADUALLY DECREASE
IN THE LATE EVENING HOURS.

WINDS MAY CONTINUE TO MAKE FOR DIFFICULT DRIVING...ESPECIALLY FOR
HIGH PROFILE VEHICLES. ALSO...THESE WINDS CAN BRING DOWN TREE
LIMBS... AND CAUSE SCATTERED POWER OUTAGES. CAUTION IS ADVISED IF
DRIVING OR WALKING ALONG TREE LINED STREETS OR ROADS.

$$

RFG
000 
WWUS72 KRAH 110208
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
908 PM EST SUN FEB 10 2008

...WIND ADVISORY NO LONGER IN EFFECT...

NCZ007>011-021>028-038>041-043-073>076-083-084-110315-
/O.EXP.KRAH.WI.Y.0001.000000T0000Z-080211T0200Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-WILSON-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...WILSON...ALBEMARLE...TROY...SOUTHERN PINES...SANFORD...
WADESBORO...ROCKINGHAM
908 PM EST SUN FEB 10 2008

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WINDS HAVE DIMINISHED GREATLY ACROSS CENTRAL NORTH CAROLINA THIS
EVENING. OCCASIONAL GUSTS OF 20 TO 25 WILL BE POSSIBLE THROUGH
LATE EVENING... BEFORE DIMINISHING FURTHER AFTER MIDNIGHT AS HIGH
PRESSURE BUILDS INTO THE REGION.

$$

JFB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Feb 10, 6:25 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Feb 10, 6:25 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
625 AM EST SUN FEB 10 2008

.SYNOPSIS...A STRONG COLD FRONT WILL CROSS CENTRAL NORTH CAROLINA
LATE TODAY. THIS FEATURE WILL USHER IN VERY DRY AIR AND CAUSE
STRING GUSTY WINDS. HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT
AND SETTLE OVERHEAD MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 AM SUNDAY...
STEADY WLY WIND KEEPING TEMPS UP A FEW DEGREES FROM PREVIOUS
FORECAST. SINCE TEMPS MAY BE STARTING OUT WARMER THAN PREVIOUSLY
EXPECTED AND POTENTIAL FOR SUBSTANTIAL DRY ADIABATIC WARMING (LOW
LEVEL MIXING UP TO 7000 FT)...RAISED MAX TEMPS A COUPLE OF DEGREES
FOR TODAY (MID 50S NW TO MID 60S SE). MAIN WEATHER STORY WILL BE THE
WIND. MODEL GUIDANCE HAS BEEN CONSISTENT DEPICTING SUSTAINED
20-25KTS WITH GUSTS AROUND 35 KTS LIKELY ESPECIALLY OVER THE
NORTHERN COUNTIES. TEMPTED TO ISSUE A WIND ADVISORY BUT FORECAST
WINDS A SHADE BELOW NEEDED CRITERIA (SUSTAINED 27KTS OR GUSTS
40KTS). STILL EXPECT TO SEE PLENTY OF SUN WITH JUST A PERIOD OF
SCATTERED/BROKEN CU AT MID DAY /EARLY AFTERNOON AHEAD OF STRONG
SURFACE FRONT.

WINDS WILL GRADUALLY SUBSIDE THIS EVENING AS SURFACE HIGH BUILDS
INTO THE AREA. 850MB THERMAL TROUGH CROSSES ARE OVERNIGHT. MOS
GUIDANCE VARIES ABOUT 7 DEGREES AT ANY GIVEN SITE. DO TO EXPECTED
MIXING...LEANED MIN TEMPS CLOSER TO THE WARMER GUIDANCE (LOWER 20S
FAR N TO THE MID/UPPER 20S FAR SOUTH).

MOS GUIDANCE VERIFYING POORLY WITH DEWPOINTS. MAY SEE SOME
RECOVERY IN DEWPOINTS AHEAD OF SURFACE BOUNDARY THEN EXPECT
DEWPOINTS TO CRASH THIS EVENING WITH SUB ZERO DEWPOINTS POSSIBLE
ACROSS THE NORTH LATE TONIGHT.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
AS OF 300 AM SUNDAY...

MON...L/W TROUGH MOVES EAST LATE TONIGHT AND MONDAY WITH WLY FLOW
RESIDING OVER REGION BY LATE MONDAY. DRY AIR FIRMLY ENTRENCHED
OVER REGION SO EXPECT PLENTY OF SUN. LOW LEVEL THICKNESSES 25-30M
BELOW NORMAL. THICKNESSES/TEMP SCHEME COMES IN EVEN COOLER. FOR
NOW WILL LEAN TOWARD TEMPS ABOUT 10 DEGREES BELOW NORMAL WHICH
TRANSLATES TO TEMPS NEAR 40 FAR N TO MID 40S SE.

MON NIGHT AND TUE...SURFACE HIGH SHIFTS OFFSHORE. THIS RETURN FLOW
PATTERN WILL GRADUALLY INCREASE LOW LEVEL MOISTURE ACROSS AREA.
SLY NEAR SURFACE FLOW WILL INCREASE TUESDAY AS S/W TROUGH OVER THE
SOUTHERN PLAINS MOVES E-NE. INCREASING ISENTROPIC LIFT IN THE
285-295K LAYER WILL INCREASE CLOUDINESS...ESPECIALLY INT EH WEST
WITH A CHANCE OF RAIN IN THE WEST LATE INT HE DAY. MORE CLOUDS
THAN SUN WEST VERSUS EAST WILL RESULT IN COOLER TEMPS NW VERSUS SE
TUESDAY.

TUE NIGHT INTO EARLY WED STILL SHAPING UP TO BE BEST SHOT 0F
MEASURABLE RAIN DURING THIS FORECAST PERIOD. LOW LEVEL
CONVERGENCE...PRECIP WATER AND MID LEVEL SUPPORT PRESENT BUT NOT
OVERLY IMPRESSIVE AT THIS TIME. POTENTIAL FOR REGION TO BE IN THE
RIGHT ENTRANCE REGION OF 140+ JET BY 12Z WED. FOR NOW WILL
MAINTAIN HIGH CHANCE POPS LATE TUE NIGHT INTO EARLY WED. MIN TEMPS
TUE SHOULD BE WARMER DUE TO EXPECTED CLOUD COVERAGE AND SLY
SURFACE FLOW. WED MAX TEMPS TRICKY AS SLOWER THAN EXPECTED EXIT OF
WEATHER SYSTEM MAY RESULT IN PATCHY RAIN/ LOW CLOUDS FOR A GOOD
PART OF THE DAY WHICH WOULD LIMIT TEMP RECOVERY. WILL LEAVE MAX
TEMP ALONE FOR NOW.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 300 AM SUNDAY...

RISING HEIGHTS ALOFT IN THE WAKE OF EXITING S/W TROUGH WITH SURFACE
RIDGE BUILDING EASTWARD OUT OF THE SOUTHERN PLAINS/GULF COAST
REGION...WILL RESULT IN WARM AND MILD CONDITIONS THURSDAY AND
FRIDAY. AFTERNOON TEMPERATURES 57 TO 62 EACH AFTERNOON. LOWS 35 TO
40.

THE ECMWF CONTINUES TO BE FASTER THAN THE GFS WITH SPREADING GULF
MOISTURE NORTHEAST INTO THE AREA...IN ADVANCE OF EJECTING CLOSED
UPPER LOW FROM THE DESERT SW. THE SLOWER TIMING OF THE GFS IS
PREFERRED AT THIS TIME...WHICH WOULD SUGGEST THE INTRODUCTION OF
RAIN CHANCES BEYOND SUN 00Z...KEEPING SATURDAYS FORECAST DRY.
WITH 2008 PRECIPITATION DEFICITS ACROSS THE EASTERN HALF OF NORTH
CAROLINA ALREADY RANGING IN THE -3.00 TO -4.00 RANGE...AND THE DIRE
NEED FOR SOME INFLOW INTO THE MAIN STREAM RIVERS AND
RESERVOIRS...THERE IS THE POTENTIAL FOR THIS EVENT TO BRING
WIDESPREAD HEAVY RAINFALL TO MANY AREAS IN THE SOUTHEAST TOWARDS THE
END OF THE WEEKEND.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
AS OF 625 AM SUNDAY...
VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD... HOWEVER WINDY
CONDITIONS MAY CAUSE SIGNIFICANT IMPACTS ACROSS ALL OF THE CENTRAL
NORTH CAROLINA TERMINALS THROUGH 00Z MONDAY.

A POLAR FRONT WILL BE POISED TO MOVE ACROSS CENTRAL NORTH CAROLINA
TOMORROW AFTERNOON AND INTO THE EVENING...MOVING OFF THE COAST AOA
MIDNIGHT. IN ADDITION...STRONG SUBSIDENCE IN THE WAKE OF A SHORTWAVE
MOVING BY THIS EVENING COMBINED WITH AN INCREASED LOW TO MID LEVEL
GRADIENT AS A POLAR SHORTWAVE SKIRTS BY TO THE NORTH... ALL SUGGEST
THE POTENTIAL FOR WINDY CONDITIONS DURING THE DAY TOMORROW. FORECAST
SOUNDINGS SHOW A DEEP MIXED LAYER CLOSE TO 750 MB TOMORROW AFTERNOON
WITH 50 KT PRESENT AT THE TOP OF THE LAYER. VERY STRONG DOWNSLOPING
COMBINED WITH COLD AIR ADVECTION WILL HELP TO MAXIMIZE THE TRANSPORT
OF STRONG WINDS ALOFT TO THE SURFACE. CURRENT INDICATIONS ARE THAT
SUSTAINED WINDS WILL INCREASE TO 20-25 KT BY NOON TOMORROW AND WILL
PERSIST THROUGHOUT THE AFTERNOON. WIND GUSTS AS HIGH AS 35-40 KT CAN
ALSO BE EXPECTED. GIVEN THAT THE PRIMARY WIND DIRECTION WILL BE 270
DEGREES TOMORROW... SIGNIFICANT CROSSWIND IMPACTS WILL BE POSSIBLE
AT ALL NE-SW ORIENTED RUNWAYS. WINDS WILL SLOWLY SUBSIDE DURING THE
EVENING TOMORROW.

A COLD FRONT MOVING THROUGH THE AREA ON TUESDAY NIGHT INTO WEDNESDAY
WILL BRING THE POSSIBILITY OF SHOWERS ALONG WITH MVFR
CEILINGS/VSBYS. OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.FIRE WEATHER...
AS OF 300 AM SUNDAY... RED FLAG WARNING WILL BE IN EFFECT TODAY
FROM 9 AM THROUGH 9 PM. GUSTY WINDS...POSSIBLY AS HIGH AS 40
MPH...COMBINED WITH MINIMUM RELATIVE HUMIDITY VALUES DECREASING TO
AROUND 15 PERCENT WILL ENHANCE THE WILDFIRE DANGER ACROSS THE
AREA.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FOR ALL OF CENTRAL NORTH CAROLINA TODAY 9 AM TO 9
PM.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...CBL
AVIATION...CBL
FIRE WEATHER...WSS
Hazardous weather outlook, Feb 10, 4:31 AM EST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
431 AM EST SUN FEB 10 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-111000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
431 AM EST SUN FEB 10 2008

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

WEST WINDS OF 20 TO 30 MPH ARE EXPECTED WITH GUSTS AROUND 40 MPH.
THESE STRONG WINDS WILL BE ABLE TO DOWN A FEW TREE LIMBS. IN
ADDITION...DRIVING WILL BE DIFFICULT AT TIMES...ESPECIALLY FOR
OPERATORS OF HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Advisories in North Carolina, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.